Volume 26, issue 3 (2022)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Effective bilipschitz bounds on drilling and filling

David Futer, Jessica S Purcell and Saul Schleimer

Geometry & Topology 26 (2022) 1077–1188

We prove explicit bilipschitz bounds on the change in metric between the thick part of a cusped hyperbolic 3–manifold N and the thick part of any of its long Dehn fillings. Given a bilipschitz constant J > 1 and a thickness constant 𝜖 > 0, we quantify how long a Dehn filling suffices to guarantee a J–bilipschitz map on 𝜖–thick parts. A similar theorem without quantitative control was previously proved by Brock and Bromberg, applying Hodgson and Kerckhoff’s theory of cone deformations. We achieve quantitative control by bounding the analytic quantities that control the infinitesimal change in metric during the cone deformation.

Our quantitative results have two immediate applications. First, we relate the Margulis number of N to the Margulis numbers of its Dehn fillings. In particular, we give a lower bound on the systole of any closed 3–manifold M whose Margulis number is less than 0.29. Combined with Shalen’s upper bound on the volume of such a manifold, this gives a procedure to compute the finite list of 3–manifolds whose Margulis numbers are below 0.29.

Our second application is to the cosmetic surgery conjecture. Given the systole of a one-cusped hyperbolic manifold N, we produce an explicit upper bound on the length of a slope involved in a cosmetic surgery on N. This reduces the cosmetic surgery conjecture on N to an explicit finite search.

cone manifold, hyperbolic manifold, Dehn filling, Dehn surgery, cosmetic surgery, Margulis number
Mathematical Subject Classification
Primary: 30F40, 57K10, 57K32
Supplementary material

Sage code for the interval arithmetic calculations

Received: 7 August 2019
Revised: 15 February 2021
Accepted: 16 April 2021
Published: 3 August 2022
Proposed: David Gabai
Seconded: Mladen Bestvina, Stavros Garoufalidis
David Futer
Department of Mathematics
Temple University
Philadelphia, PA
United States
Jessica S Purcell
School of Mathematics
Monash University
Clayton VIC
Saul Schleimer
Department of Mathematics
University of Warwick
United Kingdom